Jump to content
CrazyBoards.org

Got Called a Drug Addict today


Guest Guest_gizmo_*

Recommended Posts

Guest Guest_gizmo_*

I've had BP dignosed for three years now, and I've been on a host of medications. I had a dysphoric mania, and the doctor gave me zyprexa samples. She said take one, and if it didn't work, take two but no more. Yesterday I had a stressful situation and I was cranking up to another episode, and the xanax I took didn't help. So I ended up taking two zyprexa. The next morning, today, I felt fine but a little tired. I volunteered to go get breakfast, and accidentally backed into the garage door when it was closed. No major damage except two small scrapes on my car - I was going like 1 mph. But my DH comes running out screaming at me that I shouldn't be driving, that he found the two paackages of zyprexa, and he said I didn't know what it was like to live with. He then called me a drug addict! I mean, how many people do this and aren't bipolar?

I take 5 meds for bipolar and anxiety, and some of them make me tired looking and woozy. Why does that have to equal a drug addict or someone who OD's? I OD'd on Xanax once because I had a dysphoric mania and didn't know what it was, and kept popping xanax to try and calm down. I swore I'd never do that again.

So tonight I put evry pill I had in a plasic bag and gave it to him and said, "Fine, if you think I'm a drug addict, here are all my pills. I won't take them anymore." I guess I have to go back to the mentally tortured but outwardly fine person in order for him to get this.

I'm so upset about this right now, I just don't know what to do.

Link to comment
Share on other sites

I'm going to be really honest and say your husband is being a jerk. If you've been dx'd for three years he should know better by now. DO NOT GO OFF YOUR MEDS JUST LIKE THAT! You'll wind up in hospital, and really, it would be too terrible if that's what it took for him to see that you're not a drug abuser. I've had comments from my family over the years along the lines of "are you STILL taking all those pills?", but nothing as severe as this.

When do you see your pdoc again? Have you ever had a joint appointment with your husband - this might be something to consider. Perhaps if he heard it from the doctor's mouth, he might be slower to react and more sensitive. It would also give him the chance to do some ranting - the pdoc is trained to deal with this kind of thing.

Please get your meds back from him now. If you stop them cold turkey it won't be a matter of suddenly being "outwardly fine but inwardly tortured". There are serious physical ramifications of doing this. If you're on an anticonvulsant, for example, you're at risk of having seizures. This really isn't something to play around with. Tell him to expect a long night in the ER if you do this.

Link to comment
Share on other sites

I second the recommendation to take your husband to a pdoc appointment. Although my husband has never said anything so ignorant to me, he never really "got" my illness until a pdoc explained it to him in layman's terms.

Taking your meds for a diagnosed condition does NOT make you a drug addict and as others have already said, you could be putting yourself at great risk by just stopping them suddenly. Please stay on your meds.

Link to comment
Share on other sites

My mother once yanked my Lunesta from me, saying that it was an addictive benzo and that I shouldn't be on it (says the woman who's on Xanax). I asked her how old I was, and she yelled "FIVE!!!". (n.B. - I'm 23, and there are 30 days before I go back to grad school, which I'm counting down now.)

I think as said above, people get really irrational when something like a car accident happens. Even if it only occurred while going 1 MPH. My mother still has PTSD-style flashbacks to the time some guy backed into my car (on the side she was sitting on)... at 3 MPH.

Although your husband's words were totally unwarranted with your situation, you may wish to reconsider driving until you're more used to the med. Z has a reputation for really putting people out of it. Maybe if you discuss the safety issues with Z with your husband, of course, in a calm and rational manner, he might understand the situation better.

Also, if you and/or hubby are a little bit of the scientific type, you can explain to him that Z is a dopamine antagonist, meaning that to some extent, it works against our brain's "reward circuits" (the ones involved in addiction). That'd be why the fact that hubby called you an addict first struck me as extremely comical (and then I realized how disgusting his statement was).

Link to comment
Share on other sites

I know when I took zyprexa I couldn't operate the tv remote with any reliability, and definitely wasn't able to drive. Take care of yourself and remember that those medications are helping (at least to some extent). Please don't stop taking your meds suddenly.

Your husband said a really dumb thing, but I'm hoping he was upset and a bit scared and that was the reason. It's hard to be near a loved one who isn't doing well emotionally/mentally/physically/whatever. Sometimes we mess up and say and do things we shouldn't. Hopefully, if he gains a better understanding of bp he will understand how crucial the meds really are.

Link to comment
Share on other sites

Waitwaitwait...wha??? Did your doc tell you to take zyprexa PRN? Um...yikes? And what dose? I'd guess 2.5, but still...

For sleep, well, I've taken seroquel PRN--but for regular therapy, I'd have to figure it would be a regular dose of whatever dosage seems to work. NOT "take one or two, whatever, ya know".

I don't think taking zyprexa to prevent episodes of dysphoric mania should be treated like taking xanax for anxiety attacks...I mean hell, why don't I just quit the lith and only tale it if I seem to be heading towards manialand?

Your husband's a dick. He needs to be supportive. Get your meds back, and tell him he can like it or lump it--but you ought not to suffer for his pig-headedness.

Link to comment
Share on other sites

i always like the idea of taking a significant other to a pdoc appointment, even if he/she is being cooperative and understanding. it just lifts the veil of mystery on our very stigmatized disorder.

he was a total dick and completely out of line. zyprexa IS a drug that you must be weened from. any pdoc will tell you that it is non-addictive and non-habit forming, however your brain chemistry changes because of it and that's why you need to be taken off gradually.

that doesn't make you a druggie by any stretch. if he wants to see druggie, he should visit some drug treatment centers. or my former upstairs neighbor, the heroine addict.

i've done weird things on my meds, like backing into a brick wall and putting my milk with the glasses and so on. i started taking the meds at night (i've taken every atypical except clozaril, and i took zyprexa for some time). my weird accidents stopped once i just took it at night.

xanax is habit forming, but if it is only prn and you're not begging for increases and going to multiple pdocs and multiple pharmacies to get more, then you're most likely not addicted in a bad sense. if you need it and feel a little weird without it, that doesn't make you a drug addict, it makes you a normal person who probably does need xanax for the rest of her life and is just experiencing some little addiction in a mild sense. you could stop your xanax gradually, but what is the point? i believe that as long as it isn't abused, you're an adult and can make your own choices in your own health care. your hubby has no right whatsoever to interfere with your health care treatment and no right to tell you what you can and can't do with your body. period. i firmly believe our bodies are ours and no one can tell us what to do. if you were a heroine addict he would have the right to beg you to stop and even leave if you didn't, but those things would be his choices, and it would be your choice to continue the heroine habit or get help (or struggle with addiction and that's another ball game). the point being that i don't care if he's your mom, he doesn't have any right to butt in to your treatment. period.

i used to take 3mg klonopin a day, and was concerned that it wasn't working even at that moderate dose anymore, so i quit the klonopin. i didn't follow my pdoc's suggestions about stopping gradually and did it cold because i was afraid (irrationally). the result was horrible anxiety attacks and shaking and insomnia. my suggestion is to do whatever your pdoc says. TAKE YOUR MEDS NO MATTER WHAT UNTIL YOUR PDOC SAYS OTHERWISE!!! this is your body and your choice.

loon

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...